Null controllability of viscous Hamilton–Jacobi equations
Annales de l'I.H.P. Analyse non linéaire, Volume 29 (2012) no. 3, p. 301-333

We study the problem of null controllability for viscous Hamilton–Jacobi equations in bounded domains of the Euclidean space in any space dimension and with controls localized in an arbitrary open nonempty subset of the domain where the equation holds. We prove the null controllability of the system in the sense that, every bounded (and in some cases uniformly continuous) initial datum can be driven to the null state in a sufficiently large time. The proof combines decay properties of the solutions of the uncontrolled system and local null controllability results for small data obtained by means of Carleman inequalities. We also show that there exists a waiting time so that the time of control needs to be large enough, as a function of the norm of the initial data, for the controllability property to hold. We give sharp asymptotic lower and upper bounds on this waiting time both as the size of the data tends to zero and infinity. These results also establish a limit on the growth of nonlinearities that can be controlled uniformly on a time independent of the initial data.

DOI : https://doi.org/10.1016/j.anihpc.2011.11.002
Classification:  49L25,  35B37,  93B05
Keywords: Null controllability, Viscous Hamilton–Jacobi equations, Decay estimates
@article{AIHPC_2012__29_3_301_0,
     author = {Porretta, Alessio and Zuazua, Enrique},
     title = {Null controllability of viscous Hamilton--Jacobi equations},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {29},
     number = {3},
     year = {2012},
     pages = {301-333},
     doi = {10.1016/j.anihpc.2011.11.002},
     zbl = {1244.93027},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2012__29_3_301_0}
}
Porretta, Alessio; Zuazua, Enrique. Null controllability of viscous Hamilton–Jacobi equations. Annales de l'I.H.P. Analyse non linéaire, Volume 29 (2012) no. 3, pp. 301-333. doi : 10.1016/j.anihpc.2011.11.002. http://www.numdam.org/item/AIHPC_2012__29_3_301_0/

[1] S. Anita, D. Tataru, Null controllability for the dissipative semilinear heat equation, Appl. Math. Optim. 46 no. 2–3 (2002), 97-105 | Zbl 1031.93018

[2] V. Barbu, Exact controllability of the superlinear heat equation, Appl. Math. Optim. 42 (2000), 73-89 | Zbl 0964.93046

[3] G. Barles, F. Da Lio, On the generalized Dirichlet problem for viscous Hamilton–Jacobi equations, J. Math. Pures Appl. (9) 83 no. 1 (2004), 53-75 | Zbl 1056.35071

[4] G. Barles, A. Porretta, Uniqueness for unbounded solutions to stationary viscous Hamilton–Jacobi equations, Ann. Scuola Norm. Sup. Pisa 5 (2006), 107-136 | Numdam | Zbl 1150.35030

[5] G. Barles, A. Porretta, T. Tabet Tchamba, On the large time behavior of solutions of the Dirichlet problem for subquadratic viscous Hamilton–Jacobi equations, J. Math. Pures Appl. 94 (2010), 497-519 | Zbl 1209.37069

[6] S. Benachour, S. Dabuleanu-Hapca, P. Laurencot, Decay estimates for a viscous Hamilton–Jacobi equation with homogeneous Dirichlet boundary conditions, Asymptot. Anal. 51 no. 3–4 (2007), 209-229 | Zbl 1133.35016

[7] L. Boccardo, F. Murat, J.P. Puel, Existence results for some quasilinear parabolic equations, Nonlinear Anal. 13 (1989), 373-392 | Zbl 0705.35066

[8] M. Crandall, H. Ishii, P.L. Lions, Userʼs guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. 27 no. 1 (1992)

[9] J.I. Díaz, Approximate controllability for some nonlinear parabolic problems, System Modelling and Optimization, Compiègne, 1993, Lecture Notes in Control and Inform. Sci. vol. 197, Springer, London (1994), 128-143 | Zbl 0822.93010

[10] A. Doubova, E. Fernández-Cara, M. González-Burgos, E. Zuazua, On the controllability of parabolic systems with a nonlinear term involving the state and the gradient, SIAM J. Control Optim. 41 no. 3 (2002), 798-819 | Zbl 1038.93041

[11] Th. Duyckaerts, X. Zhang, E. Zuazua, On the optimality of the observability inequalities for parabolic and hyperbolic systems with potentials, Ann. Inst. H. Poincaré Analyse Nonlin. 25 (2008), 1-41 | Zbl 1248.93031

[12] E. Fernández-Cara, S. Guerrero, Null controllability of the Burgers system with distributed controls, Systems Control Lett. 56 (2007), 366-372 | Zbl 1130.93015

[13] E. Fernández-Cara, E. Zuazua, Null and approximate controllability for weakly blowing up semilinear heat equations, Ann. Inst. H. Poincaré Analyse Nonlin. 17 no. 5 (2000), 583-616 | Numdam | Zbl 0970.93023

[14] A. Fursikov, O.Yu. Imanuvilov, Controllability of Evolution Equations, Lecture Notes vol. 34, Seoul National University, Korea (1996) | Zbl 0862.49004

[15] O.A. Ladyzenskaya, V.A. Solonnikov, N.N. Uraltzeva, Linear and Quasilinear Equations of Parabolic Type, Trans. Math. Monogr. vol. 23 (1967)

[16] J.M. Lasry, P.L. Lions, Nonlinear elliptic equations with singular boundary conditions and stochastic control with state constraints. I. The model problem, Math. Ann. 283 no. 4 (1989), 583-630 | Zbl 0688.49026

[17] G. Lebeau, L. Robbiano, Contrôle exact de lʼéquation de la chaleur, Comm. Partial Differential Equations 20 (1995), 335-356 | Zbl 0819.35071

[18] T. Leonori, Large solutions for a class of nonlinear elliptic equations with gradient terms, Adv. Nonlinear Stud. 7 no. 2 (2007), 237-269 | Zbl 1156.35030

[19] P.L. Lions, Regularizing effects for first-order Hamilton Jacobi equations, Appl. Anal. 20 no. 3–4 (1985), 283-307 | Zbl 0551.35014

[20] L. Orsina, M.M. Porzio, L (Q)-estimate and existence of solutions for some nonlinear parabolic equations, Boll. Un. Mat. Ital. B 6 (1992), 631-647 | Zbl 0783.35026

[21] F. Rothe, Global Solutions of Reaction–Diffusion Systems, Springer-Verlag (1984) | Zbl 0546.35003

[22] J. Simon, Compact sets in L p (0,T;B), Ann. Mat. Pura Appl. 146 no. 4 (1987), 65-96 | Zbl 0629.46031

[23] P. Souplet, Gradient blow-up for multidimensional nonlinear parabolic equations with general boundary conditions, Differential Integral Equations 15 no. 2 (2002), 237-256 | Zbl 1015.35016

[24] P. Souplet, Q.S. Zhang, Global solutions of inhomogeneous Hamilton–Jacobi equations, J. Anal. Math. 99 (2006), 355-396 | Zbl 1149.35050

[25] T. Tabet Tchamba, Large time behavior of solutions of viscous Hamilton–Jacobi equations with superquadratic Hamiltonian, Asymptot. Anal. 66 no. 3–4 (2010), 161-186 | Zbl 1195.35183

[26] E. Zuazua, Exact controllability for the semilinear wave equation in one space dimension, Ann. Inst. H. Poincaré Analyse Nonlin. 10 (1993), 109-129 | Numdam | Zbl 0769.93017